Thunderstorm Wind, Jefferson
- When
- July 8, 4:11 PM EST
- Where
- Jefferson County, 1.38 mi SE of Smyrna
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.767, -85.460
There was a tree over Chicken Run Road.
On July 8th, a cold front dropped south through southern Indiana in a saturated environment. Even with moderate instability and shear values, severe thunderstorms were able to produce wind damage across southern Indiana along the Interstate 65 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On July 8th, a cold front dropped south through southern Indiana in a saturated environment. Even with moderate instability and shear values, severe thunderstorms were able to produce wind damage across southern Indiana along the Interstate 65 corridor. In the following days, the front stalled and remained in the area causing isolated wind damage and flash flooding in the same part of Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 2:16 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 316 PM EDT Thu Jul 8 2021 .Short Term...(This evening through Friday) Issued at 305 PM EDT Thu Jul 8 2021 Shaping up to be quite a warm and muggy day across the Commonwealth with afternoon temperatures in the lower to mid 80s and dewpoints in the lower to mid 70s. Earlier morning stratus have finally given way to mostly sunny skies with a scattered cu deck over the area. It has been a relatively dry day for most locations as well, with just some widely scattered showers. However, expect increasing chances for showers and storms as we move through the afternoon and evening hours as a cold front approaches the area. Current surface analysis places an area of low pressure over Lake Erie with the front extending southwest across northern OH, central IN and into northwest AR. Ahead of and along the front, radar imagery displays a scattered/broken line of showers and storms sinking southward towards the area, some of which have been severe at times. Mesoanalysis indicates moderate instability over the area with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep low-level lapse rates (7.5 - 8 C/km) along with DCAPE values generally between 700-1000 J/kg. Effective Shear will remain a bit modest with values of 20-25 kts; however, this should still be sufficient for a few organized multicell clusters and/or bowing line segments to form. Overall, the main threats within any stronger storms will be locally damaging winds, frequent cloud to ground lightning, and torrential rainfall which may lead to localized flooding issues. Regarding timing, expect stronger storms to begin pushing into southern IN/northern KY by 08/20Z-22Z then continuing to move southward reaching central and southern KY by 09/00Z-02Z. However, widely scattered showers and storms will still be possible out ahead of the main line. Precip will then come to an end from NW to SE later tonight in the wake of the cold front passage, with the frontal boundary then expected to stall out near the KY/TN border. Despite the passage of the weak front, overnight lows will remain in the mid 60s to lower 70s. Friday will then be mostly dry as surface high pressure briefly builds in over the area, with scattered afternoon and evening convection possible across southern KY near the frontal boundary. Highs will feature temps in the lower to mid 80s across the southern IN and northern KY with mid to upper 80s across southern KY. && .Long Term...(Friday night through Thursday) Issued at 315 PM EDT Thu Jul 8 2021 Unsettled pattern shaping up as a disturbance in the NW flow aloft drops out of the Canadian Prairies Fri night and closes off by late Sat over the Lower Missouri Valley. Later in the weekend the Bermuda ridge builds into the southeast CONUS to stop the closed low from going anywhere, not to mention increasing the southerly flow and associated moisture feed into the Ohio Valley. The result will be multiple waves of showers and storms, especially Saturday through Monday. Most of these waves will be difficult to time, but there is a decent signal for showers and storms riding ESE along the warm front late Fri night into Sat morning. Additional rounds of precip Sat through Monday night could lead to localized flooding if the same locations repeatedly see heavy rainfall. Expect widespread rainfall amounts either side of 2 inches, with 3-4 inch totals possible where the front sets up, most likely north of our area of responsibility in Indiana. Temps will be modulated by clouds and precip, with overnight mins near normal and afternoon highs just a bit below normal for this time of year. By Tuesday the upper low finally begins to lift out, and rising heights aloft will support the return of more typical daytime temps, but we will hang on to the diurnal 20-30% POP for pop-up storms. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Thu Jul 8 2021 IMPACTS: Scattered showers and storms are expected this afternoon and evening, with brief reductions in visibility and gusty winds possible in stronger storms. MVFR CIGs will once again be possible overnight into Friday morning. DISCUSSION: Low clouds from earlier this morning are finally beginning to break up over the area, with all TAF sites now varying between a SCT-BKN deck at around 2500 - 3500 ft. In general, VFR conditions are expected to prevail through the remainder of the afternoon and evening hours. As a cold front slowly sinks southeast towards the area later today, expect increasing chances of showers and storms. The best coverage is progged to be during the 08/21Z - 09/03Z timeframe. Have tried to narrow down the most likely time for each TAF site to see strong/severe storms and included TEMPOs for TSRA and reduced vsbys. The main threats within stronger storms will be locally gusty winds, torrential rainfall, and frequent lightning. Precip should then push south of the TAF sites overnight with drier weather briefly building in behind the cold front. Winds will veer to the N then NW into Friday with speeds generally around 5 kts. MVFR CIGs will be possible again overnight as low stratus build in over the area. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...RAS Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 323 PM EDT Thu Jul 8 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible into tonight. The strongest storms will be capable of producing locally damaging winds, torrential rainfall and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Several rounds of showers and storms are possible Friday night through Tuesday. Rainfall amounts around 2 inches are likely with 3 to 4 inches possible which could result in localized flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are invited to submit reports to the National Weather Service. && More information, along with other weather, hydrological and climate information can be found at weather.gov/louisville. JML/RAS
Special Weather Statement
National Weather Service Louisville KY
405 PM EDT Thu Jul 8 2021
INZ079-082030-
Jefferson-
405 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
At 404 PM EDT, a strong thunderstorm was located near Vernon, moving
southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Smyrna, Dupont, Middlefork, Canaan, Five Points, China,
Belleview, Bryantsburg and Wirt.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3889 8522 3875 8547 3887 8557 3888 8557
3888 8554 3891 8554 3891 8527
TIME...MOT...LOC 2004Z 318DEG 27KT 3898 8553
JMLSpecial Weather Statement
National Weather Service Louisville KY
446 PM EDT Thu Jul 8 2021
INZ078-079-082115-
Jefferson-Scott-
446 PM EDT Thu Jul 8 2021
...LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND SCOTT
COUNTIES IN INDIANA...
At 445 PM EDT, radar indicated strong thunderstorms from near Vernon
to 6 miles south of North Vernon to 8 miles southeast of Seymour to
Scottsburg. Movement was southeast at 20 mph.
Winds in excess of 45 mph are possible with these storms. Small hail
has been reported as well.
Locations impacted include...
Madison, Scottsburg, Austin, Hanover, Smyrna, Kent, Dupont,
Wakefield, Middlefork, and Canaan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring. Seek a safe shelter inside a
building or vehicle.
LAT...LON 3885 8520 3874 8541 3867 8555 3865 8578
3866 8583 3875 8584 3878 8580 3881 8579
3882 8574 3883 8573 3883 8571 3882 8570
3882 8561 3885 8561 3885 8557 3888 8557
3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 2045Z 318DEG 19KT 3901 8551 3891 8566 3886 8581 3869
8579
13Special Weather Statement
National Weather Service Louisville KY
510 PM EDT Thu Jul 8 2021
INZ083-082145-
Dubois-
510 PM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBOIS COUNTY...
At 510 PM EDT, a strong thunderstorm was located 7 miles east of
Winslow, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jasper, Duff, Portersville, Millersport, Ireland, Maltersville and
Haysville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8688 3851 8686 3832 8682
3832 8707
TIME...MOT...LOC 2110Z 262DEG 26KT 3840 8708
JMLThe Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
10 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
There was a tree over Chicken Run Road.
Power lines were down at Paoli Pike and Old Hill Road.
A tree was down on a power line on West Harrison Avenue.
A tree was down over Park Lane.
A tree was down on Gutford Road.
A tree was down on Rolling Ridge Way.
A tree was down on Hamburg Pike and Bishop Road.
A tree fell on Crums Lane.
Power lines were down on Cedardale Drive.
Water was over the road at Presidential Place and Washington Way.
There were multiple broken large tree limbs.
There was flooding over Heil Road.
Multiple roads flooded east of Scottsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970302, 970303, 970304, 970305, 970306, 970307, 970308, 970309, 970311, 970300, 970313, 970295, 970296.